Alert archive / Indiana / Tornado Warnings in 2025

Tornado Warning 55, NWS Indianapolis, IN

December 28, 2025Greene County, Indiana

NWS Indianapolis, IN issued this tornado warning at Dec 28, 2025, 7:36 PM EST for Greene County, Indiana. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2025, 7:36 PM EST (00:36 UTC)
Expired
Dec 28, 2025, 7:44 PM EST
In force
8 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Greene County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:47 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WFUS53 KIND 290036
TORIND
INC055-290100-
/O.NEW.KIND.TO.W.0055.251229T0036Z-251229T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
736 PM EST Sun Dec 28 2025

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Northeastern Greene County in southwestern Indiana...

* Until 800 PM EST.

* At 736 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Bloomfield, or 22 miles southwest of Bloomington,
  moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bloomfield and Solsberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3899 8699 3909 8701 3915 8669 3895 8669
TIME...MOT...LOC 0036Z 271DEG 51KT 3903 8690 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Updike
1 follow-up statement
442 
WWUS53 KIND 290044
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
744 PM EST Sun Dec 28 2025

INC055-290054-
/O.CAN.KIND.TO.W.0055.000000T0000Z-251229T0100Z/
Greene IN-
744 PM EST Sun Dec 28 2025

...THE TORNADO WARNING FOR NORTHEASTERN GREENE COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Indiana.

LAT...LON 3899 8699 3909 8701 3915 8669 3895 8669
TIME...MOT...LOC 0042Z 271DEG 51KT 3903 8675 

$$

Updike

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:55 PM EST, 41 minutes earlier. Its key messages:

  • Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening
  • Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday
  • Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times
  • Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve
Area forecast discussion, Dec 28, 6:55 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
655 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- Narrow convective line with the potential for brief wind gusts in
  excess of 50mph and perhaps a tornado will move across central
  Indiana early this evening

- Peak wind gusts at 45 to 50mph across the northern half of central
  Indiana at times tonight and Monday

- Rapidly falling temperatures into the teens and 20s tonight and
  Monday with wind chill values near zero at times

- Much colder weather through the upcoming week with chances for
  light snow Wednesday night/New Year's Eve

&&

.MESOSCALE UPDATE...
Issued at 655 PM EST Sun Dec 28 2025

Latest discussion:

Focusing heavily on any North to South oriented line segments with
this QLCS, as these portions of the line have a much more
advantageous orientation for ingestion of strong effective bulk
shear and therefor a higher potential for tornadoes. Outside of
this, momentum transfer for the LLJ should lead to 50-60mph wind
gusts along the line.

Previous discussion as follows:

A volatile frontal boundary will enter central Indiana over the next
hour, of which will have the potential to produce severe wind gusts
and a few tornadoes.

Latest analysis shows a strong shear in the lowest 3km, mainly
attributed to a 45-55kt LLJ. This is aiding in the invigoration of
ongoing convection over central IL and northwest IN. That said,
northern portions of the line are approaching an area of mid level
subsidence of which will limit convective instability and effective
shear. This should weaken the overall line with time as it pushes
into northern portions of Indiana, including far N portions of
central Indiana. For now, 50-60mph winds will be the main threat,
but given 150-200 m2/s2 of 0-1km SRH, a brief spin-up cannot be
ruled out.

Further south, greater low level instability and effective shear
should result in the continuation of a strong LEWP convective line.
Upstream, some of the highest reflectivity has been progressing
orthogonal to the mean flow, likely due to a mid level gravity wave.
This could lead to a more eastward propagation in the strongest
thunderstorm components. Due to the LEWP features, breaks in the
flow could allow for narrow corridors of rotation and therefor the
tornado threat is expected to continue for the next few hours from
Vermillion to Boone Counties and points southward along the line.

&&

.SHORT TERM (This evening through Monday)...
Issued at 1244 PM EST Sun Dec 28 2025

The primary focus for the short term period will be tracking a
potent system this evening into tonight which will bring a line of
strong to severe storms, strong gradient winds, and a 40+ degree
temperature drop over 6 to 9 hours. As of early this afternoon,
skies remain mostly cloudy across the state with winds gradually
ramping up as the LLJ strengthens. The surface low associated with
the system continues to deepen as it moves across northern Illinois
with showers and storms were moving across northern Illinois. These
are expected to remain northwest of the forecast area through the
remainder of the afternoon with the main timeframe for concern from
around 5PM to 10PM as the aforementioned line moves in.

Severe Threat.

Dew points across both central Indiana have risen into the low 60s
with most areas now seeing temperatures in the low to mid 60s with
increasing confidence in a narrow axis of even higher dewpoints just
ahead of the front. High resolution models continue to pick up on a
narrow axis of higher dewpoints just ahead of the front which will
allow for ML CAPE values of 500-800 j/kg across Illinois where
convective initiation is expected. Dynamic indices are all favorable
for convection with 0-1km shear upwards of 20kts and SRH values
upwards of 300/400 m2/s2. The main question will be how far east the
better instability stretches with the loss of diurnal heating
towards the time the line crosses into western Indiana. The tornado
threat will mainly be across the western and northwestern portions
of the forecast area before the loss of instability begins to
transition the threat to just damaging winds. With the line expected
to become organized, the severe threat will persist through all of
central Indiana even as instability drops. While the greater threat
will be across Illinois, do have concerns in widespread 40-55 mph
winds along the line with sporadic 60-65 mph winds and at least a
few kinks in the line which could produce tornadoes.

Gradient Wind Threat.

Outside of storms, gradient winds will gust 40-50 mph along and just
behind the line of storms with the stronger gusts with occasional
gusts of 35-50 mph continuing through the night. Model soundings
show that as the CAA strengthens, the boundary layer never fully
decouples with mixing up to around 3000ft through the night. The
boundary layer winds will be strongest towards daybreak tomorrow
which is when the confidence is highest in the higher-end gusts.
Winds aloft will gradually weaken through the day as the system
exits which will bring an end to the stronger gusts by the evening.

Flash Freeze and Snow Threat.

The other focus for tonight will be the temperature crash in the
aftermath of the frontal passage with a drop from the 60s into the
20s in around six hours. This presents a risk for a flash freeze.
While strong post-frontal winds will help evaporate some surface
moisture, any residual standing water on untreated surfaces,
particularly bridges and overpasses, will likely freeze rapidly
before it can dry along with areas where water had ponded earlier in
the night. The snow threat looks increasingly minimal tonight as
there will be little to no forcing by the time the temperatures drop
below freezing. Some snow showers will be possible across the
northern counties tomorrow along with flurries to the south
associated with the backend of the system but any lake effect snow
will remain north of the forecast area based on expected wind fields.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 231 PM EST Sun Dec 28 2025

A large scale closed low over the Great Lakes to James Bay will
dominate the area for most if not all of the long term period,
producing dramatically cooler conditions and a couple of
opportunities for precipitation amidst a mostly dry stretch for the
week.

The coolest temperatures will be early in the period in the wake of
the sharp cold front expected this evening, with lows Monday night
in the teens and highs Tuesday struggling back into the mid 20s to
around 30.

A weak, quick-hitting clipper on the periphery of the larger scale
closed low will bring low chances for snow showers to portions of
the area mainly Wednesday night.

Even lower chances for precip come Friday night into early Saturday,
mainly across southern portions of the area. Latest deterministic
runs are keeping this precipitation well to our south, so would not
be surprised to see the blend catch up in the next day or two and
return a dry forecast here.

In general, expect temperatures to be much more seasonable for the
final week of 2025 into the start of 2026, with at least one,
perhaps two chances for light precipitation as we go through the
week. Keep an eye on snow chances for New Year's Eve, particularly
those planning to be on the roads that night.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 626 PM EST Sun Dec 28 2025

Impacts:

- Widespread MVFR ceilings through the period, with brief IFR
  possible in TS early

- Line of strong storms in the first 1-2 hours of the period.

- Strong winds veering from southwesterly to westerly early in the
  period, gusting to near 40KT at times

- Flurries/light snow possible Monday morning, potential highest at
  LAF

Discussion:

A strong cold front will pass through the area early in the period,
with a line of strong to potentially severe storms just ahead of it,
which will impact the TAF sites within the first 1-2 hours of the
period. Will handle with VCTS and TEMPO thunder at all sites, except
for LAF, where the line will clear within the first 30 minutes or
so. Gusts as high as 45-50KT will be possible with the line, along
with brief IFR conditions.

Once the line and front passes, winds will quickly shift to
westerly, though gusts to near 40KT will continue throughout much of
the night and into Monday, with sustained winds in the mid to upper
20KT range.

MVFR ceilings will dominate throughout the period, though some VFR
may return late in the period.

A few snow showers or light flurries will be possible Monday
morning, mainly north. Will maintain a PROB30 at LAF for snow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM EST Monday for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...Updike
SHORT TERM...White
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Dec 28, 10:09 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1009 AM EST Sun Dec 28 2025

INZ021-028>031-035>049-051>057-060>065-067>072-291515-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
1009 AM EST Sun Dec 28 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A narrow line of showers thunderstorms will move across the area
this evening. Damaging winds and the potential for isolated tornadoes
will be the main threat along the line.

Outside of any rain or thunderstorms, winds will increase this
afternoon with gusts peaking at 50 mph at times this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will continue to peak at 45 to 50 mph into Monday
afternoon before gradually decreasing. A few flurries and light snow
showers are possible on Monday as well but no accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Dec 28, 7:01 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
701 PM EST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     1 W Knightsville        39.52N 87.10W
12/28/2025  M64 MPH          Clay               IN   Public

&&

NIELD
Local storm report, Dec 28, 7:02 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
702 PM EST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     4 W Bainbridge          39.76N 86.88W
12/28/2025  M52 MPH          Putnam             IN   Emergency Mngr

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:10 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Howard, Madison and 3 more50 min
Dec 28, 7:14 PM ESTSevere Thunderstorm WarningINDClay, Hamilton, Hancock, Hendricks, Johnson, Marion and 3 more46 min
Dec 28, 7:40 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Daviess, Greene, Jackson, Johnson and 6 more50 min
Dec 28, 7:51 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more39 min
Dec 28, 8:16 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more44 min
Dec 28, 8:26 PM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Randolph, Rush, Shelby34 min
Dec 28, 8:57 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings, Rush33 min

Nearby

Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.